Results 1 to 6 of 6

Thread: Bowel change

  1. #1

    Bowel change

    Its been 2 months and 2 weeks since I have completely weaned off of Valium. During most of the 3 months of weaning (had 3 bouts of 2-3 day diarrhea during step downs) and the previous 26+ years of injury, my bowels worked really well (for a quadriplegic). Four to six days a week, all that was required was a manual extraction of the stool that had already moved down. A five minute process.


    Anyhow, since I have been completely weaned off of Valium, my bowels have changed. I have not had the regular routine that I "enjoyed" for the past two and a half decades. My stool is rarely solidly formed... more mushy; and more often than not, requires a suppository to get it to move down.


    My diet and water intake has not changed and aside from the Valium, my medications are the same. I have had no other side effects/withdrawal symptoms but I have to think that this is related to no longer taking Valium.
    If it is, how long will this last?
    And if it isn't, what else could have changed such a long steady routine so quickly?


    Its putting stress on my folks... which is something that they and I certainly don't need. Especially since a couple years ago, family stress nearly led me into into a nursing home. Only after getting evening caregiver time did this stress disappear... or appear to disappear.


    Anyway, I need some medical advice as to what is going on and how to get me regular again.

  2. #2
    Actually, Valium has a sedative effect on the bowel and usually results in sluggish motility. Now that you are not taking Valium, your bowel motility is less sluggish and may explain the bouts of diarrhea. But any time you make changes to diet or drugs, things will change. May be you need to increase fiber in your diet to help stop the diarrhea stools.

    As we age, bowel motility may slow down. Using a suppository is not unusual. Just make sure you are using something like Magic Bullets which are water soluble based rather than vegetable oil based like Ducolax. An alternative to Magic Bullets is Enemeez, a mini enema.

    Magic Bullets: https://conceptsinconfidence.com/

    Enemeez: http://www.enemeezprovider.com/

    You may be able to get free samples of these products by making inquires at these sites.
    Last edited by gjnl; 09-21-2017 at 10:22 PM.

  3. #3
    If I were having diarrhea and it was moving through me as easily as formed stool did several months ago, it would make sense. Before, my bowels moved without the need of a suppository. Now its not. If the Valium was slowing my bowel process, you'd think that I would have more bowel motility and not need anything to coax the stool all the way down.

    I have increased my fiber content but so far I don't see much difference. I was thinking of buying some Enemeez, but hoped that this problem would work itself out without the need in changing my long term bowel routine.

    The suddenness of how quickly this change came on is peculiar and seems to point to something other than age... to me anyhow.

  4. #4
    Actually, a relatively uncommon side effect of Valium use is diarrhea, not constipation, which is a rare side effect. It does not slow bowel motility like an opioid might.

    I think it may just be a coincidence that your change in your bowels has occurred along with your withdrawal from Valium. While taking more dietary fiber may help, it can also make stool softer, so I would focus instead of foods that tended to constipate you previously. Have you identified these? These may include such things as cheese and other milk products (unless you are lactose intolerant), black tea (vs. coffee), and dehydrated banana chips. Psyllium (Metamucil, etc.) can also back-fire on this, but is worth a try. I have found Fibercon (calcium polycarbophil) works better to first stool up. You can take up to 6 caplets daily, so start low and evaluate after 5-7 days before going up in dosage.

    (KLD)
    The SCI-Nurses are advanced practice nurses specializing in SCI/D care. They are available to answer questions, provide education, and make suggestions which you should always discuss with your physician/primary health care provider before implementing. Medical diagnosis is not provided, nor do the SCI-Nurses provide nursing or medical care through their responses on the CareCure forums.

  5. #5
    I don't recall exactly what constipates me, as it has been a long time since I have had a really hard stool that had trouble passing. A couple years ago I started getting really gassy and partly think I have a mild case of lactose intolerance. Small amounts of dairy products don't bother me, but a large glass of milk gives me hell. No doctors diagnosis though. I drink tea daily and despise coffee. Can't stand bananas either. I will look into foods that will constipate and powdered fiber but the fact that my stool no longer moves down on its own bothers me more. This was never a problem before quitting Valium... which doesn't make sense.

    My recent bout with an ileus (which I swear had to be from my anti-diarrheal medicine) makes me leery of going too hard with the stool though. I sort of have a catch 22 going here, with the compounded problem of not having my stool flowing as easy as it once did. This problem is causing me to think about pooping more than one should need to.
    Last edited by Scott C4/5; 09-22-2017 at 02:24 PM.

  6. #6
    Senior Member Prerun's Avatar
    Join Date
    Jan 2009
    Location
    Oconto Falls, WI
    Posts
    166
    Start by getting yourself a GOOD probiotic, preferably one with acidopholus. I highly recommend Hyperbiotics PRO-15 Probiotics from Amazon. You'll be amazed! Try not to make too many changes in a short period of time because you'll never figure out the root problem is. Figuring out bowel issues is a slow, meticulous process that can often be maddening. One change at a time. I know that people fall into a trap of changing a bunch of things at the same time because they want to solve this horrible problem NOW! I get it, but to be successful as a quad or para, you have to think like an engineer. Good luck!

Similar Threads

  1. CHange in bowel habits
    By emanshiu in forum Care
    Replies: 3
    Last Post: 07-21-2017, 09:49 AM
  2. Bowel Program Change
    By Stillalive in forum Care
    Replies: 6
    Last Post: 11-13-2011, 04:44 PM
  3. Need to change when bowel program is done
    By wheelman21 in forum Care
    Replies: 6
    Last Post: 11-07-2010, 06:38 PM
  4. Change in Bowel
    By mike in forum Care
    Replies: 3
    Last Post: 10-31-2006, 08:36 PM
  5. Change in bowel behavior
    By joe168 in forum Care
    Replies: 1
    Last Post: 07-13-2003, 02:55 PM

Posting Permissions

  • You may not post new threads
  • You may not post replies
  • You may not post attachments
  • You may not edit your posts
  •